A man in his late 60s with a history of Parkinson disease presented to the emergency department (ED) after worsening tremors, which were most pronounced in the left arm and leg. He otherwise felt well with no cardiac symptoms and had normal vital signs. While in the ED he underwent telemetry, and the initial telemetry strip, including both leads II and VI, revealed what was initially thought to be atrial flutter (Figure 1A). Subsequent telemetry strips showed what ED physicians believed to be nonsustained ventricular tachycardia (Figure 1B). A 12-lead electrocardiogram (ECG) was ordered (Figure 2), and the diagnosis shifted to atrial fibrillation. He was started on treatment with intravenous amiodarone and transferred from the hospital to a tertiary care center for investigation and treatment of potential arrhythmia in the cardiology unit.
Identify all potential conflicts of interest that might be relevant to your comment.
Conflicts of interest comprise financial interests, activities, and relationships within the past 3 years including but not limited to employment, affiliation, grants or funding, consultancies, honoraria or payment, speaker's bureaus, stock ownership or options, expert testimony, royalties, donation of medical equipment, or patents planned, pending, or issued.
Err on the side of full disclosure.
If you have no conflicts of interest, check "No potential conflicts of interest" in the box below. The information will be posted with your response.
Not all submitted comments are published. Please see our commenting policy for details.
Osman W, Hanson M, Baranchuk A. Pseudo–Ventricular Tachycardia, Pseudo–Atrial Fibrillation, and Pseudo–Atrial Flutter in a Patient With Parkinson Disease: Two’s Company, Three’s a Crowd. JAMA Intern Med. Published online April 22, 2019179(6):824–826. doi:10.1001/jamainternmed.2019.0746
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: